Alert archive / New York / Beach Hazards Statements in 2020
Beach Hazards Statement 12, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Aug 11, 2020, 3:59 AM EDT for Chautauqua County, Erie County, New York. It took effect at Aug 11, 2020, 11:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2020, 3:59 AM EDT (07:59 UTC)
- In effect from
- Aug 11, 2020, 11:00 AM EDT
- Expired
- Aug 11, 2020, 6:12 PM EDT
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310 WHUS41 KBUF 110759 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 359 AM EDT Tue Aug 11 2020 NYZ010-019-085-111600- /O.NEW.KBUF.BH.S.0012.200811T1500Z-200811T2300Z/ Northern Erie-Chautauqua-Southern Erie- 359 AM EDT Tue Aug 11 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From 11 AM EDT this morning through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Hitchcock
3 follow-up statements
818 WHUS41 KBUF 111431 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1031 AM EDT Tue Aug 11 2020 NYZ010-019-085-112245- /O.CON.KBUF.BH.S.0012.200811T1500Z-200811T2300Z/ Northern Erie-Chautauqua-Southern Erie- 1031 AM EDT Tue Aug 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From 11 AM EDT this morning through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
121 WHUS41 KBUF 111748 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 148 PM EDT Tue Aug 11 2020 NYZ010-019-085-112300- /O.CON.KBUF.BH.S.0012.000000T0000Z-200811T2300Z/ Northern Erie-Chautauqua-Southern Erie- 148 PM EDT Tue Aug 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From 11 AM EDT this morning through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
367 WHUS41 KBUF 112212 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 612 PM EDT Tue Aug 11 2020 NYZ010-019-085-112315- /O.CAN.KBUF.BH.S.0012.000000T0000Z-200811T2300Z/ Northern Erie-Chautauqua-Southern Erie- 612 PM EDT Tue Aug 11 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$ JLA
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Aug 11, 3:58 AM EDT, 1 minute earlier.
Area forecast discussion, Aug 11, 3:58 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
358 AM EDT Tue Aug 11 2020
.SYNOPSIS...
A weak cold front will cross the area this afternoon and evening,
producing a few showers and thunderstorms mainly from the Southern
Tier through the western Finger Lakes and eastern Lake Ontario
region. A few storms may produce gusty winds and brief, heavy
downpours east and southeast of Lake Ontario this afternoon.
Mainly dry weather will then return Wednesday through the
end of the week, with temperatures remaining above average.
&&
.NEAR TERM /THROUGH TONIGHT/...
IR satellite imagery showing a few patches of mid/high clouds
moving east across the area early this morning, the leftover debris
clouds from earlier upstream convection. Thicker mid level clouds
will arrive in Western NY by mid morning, then move towards Central
NY by early afternoon. Radar and satellite trends along with the
latest model guidance suggests any morning convection will remain
north of Lake Ontario, supported by DPVA and moisture convergence
just ahead of a convectively augmented shortwave noted in water
vapor imagery crossing Lake Huron early this morning. With this in
mind, lowered POPS to a dry forecast through the morning hours.
The weaker southern tail of the convectively augmented shortwave and
an associated pre-frontal trough will cross our region this
afternoon, and will provide the primary focus for deep moist
convection. Weak DPVA ahead of the shortwave will combine with
moisture convergence along the pre-frontal trough and near the nose
of a modest 35 knot boundary layer speed max to support convective
development. Expect a broken line of showers and isolated storms to
first develop early this afternoon along the Genesee Valley from
near KROC to KELZ. This line will then move to Central NY and the
eastern Lake Ontario region by mid to late afternoon, growing in
coverage and intensity. This trend is well handled by much of the
high-res CAMS guidance, including the 3km NAM and the NMM and ARW
WRF windows.
PWAT values around 1.75 inches will allow any thunderstorms that
develop to produce brief torrential downpours, but relatively fast
storm motion will keep flood potential to a minimum. Forecast
soundings show enough low level and deep layer shear to aid in storm
organization. With this in mind, a few storms may contain gusty
winds, and an isolated severe storm cannot be ruled out. The most
probable location for stronger storms is from Wayne/Ontario counties
eastward to the eastern Lake Ontario region during the mid to late
afternoon.
Meanwhile, rapidly strengthening southwest flow off Lake Erie will
produce an expansive lake shadow northeast of the lake. This will
keep rain chances to a minimum across the Niagara Frontier today.
Winds will become quite gusty today northeast of Lake Erie, with
gusts of 30-35 mph across the Niagara Frontier. The wind will
quickly ramp up this morning as diurnal mixing begins.
It will be another very warm day today, with the warmest
temperatures again found from the Genesee Valley to Central NY and
the Saint Lawrence Valley where highs will be near 90. The heat
index will likely reach the bottom end of Heat Advisory criteria
across the lower elevations southeast and east of Lake Ontario.
Farther west, a faster arrival of cloud cover and the southwest flow
off Lake Erie will keep highs in the mid 80s across Western NY.
Any remaining scattered showers and storms from the Southern
Tier to eastern Lake Ontario region will exit this evening. The
actual cold front will cross the area from northwest to southeast
during the evening. Skies will clear overnight on the lake plains,
with some upslope clouds lingering across the higher terrain. Winds
will diminish overnight, allowing some valley fog to develop across
the Southern Tier. Cooler and less humid air will filter in behind
the cold front overnight. Lows will reach the low to mid 60s in most
areas.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
High pressure centered over southern Lake Michigan Wednesday morning
will track eastward through the day. Dry conditions with mostly
sunny skies expected across western and north central NY. High
pressure remains across the region through Thursday with mostly dry
conditions. A stationary front will persist across Pennsylvania
through Friday. This will keep most of the region dry with only a
slight chance of showers and storms across the western Southern Tier
Thursday afternoon and again Friday afternoon.
Temperatures will range from the low to mid 80s Wednesday-Friday
with overnight lows in the low to mid 60s.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
High pressure tracks east across Quebec and New England Saturday and
Sunday. Moisture will likely be able to enter western NY which will
result in daily chances of showers and thunderstorms during the
weekend with coverage best during the afternoon and early evening. A
cold front crossing the area Monday will lead to additional chances
for showers and thunderstorms.
Temperatures will run above average through most of the period with
highs mostly in the mid 80s at lower elevations each day, with lows
in the 60s. Cooler weather expected by Monday.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Mid/high clouds will continue to increase from west to east through
the morning hours ahead of an approaching trough. This trough will
cross the region this afternoon, interacting with daytime
instability to support scattered showers and thunderstorms during
the afternoon and early evening, mainly from the western Southern
Tier through the western Finger Lakes to the eastern Lake Ontario
region. VFR will still prevail in this area, but any thunderstorm
may produce brief/local MVFR to IFR conditions. Meanwhile a
southwest wind off Lake Erie will produce an extensive lake shadow,
reducing the chance of convection northeast of the lake including
KBUF, KIAG, and KROC.
A cold front will cross the eastern Great Lakes this evening, with
any remaining showers and thunderstorms ending. Skies will clear and
winds will diminish behind the cold front. Expect fog to develop in
the Southern Tier river valleys overnight with local IFR. Some of
this may impact KJHW toward daybreak Wednesday.
Outlook...
Wednesday through Friday...Mainly VFR with local IFR in river valley
fog across the Southern Tier each late night and morning.
Saturday...Mainly VFR with a chance of showers.
&&
.MARINE...
Latest model guidance has shown a notable upward trend in forecast
wind speeds in the boundary layer, and this will translate into a
period of Small Craft Advisory winds and waves on Lake Erie today.
Southwest winds will also increase on Lake Ontario with choppy
conditions on much of the lake. The location and direction of the
strongest winds suggests most of the Small Craft Advisory winds and
waves will remain in Canadian waters.
A cold front will cross the eastern Great Lakes this evening, with
winds and waves quickly diminishing. Relatively light winds are then
expected for Wednesday and Thursday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from 1 PM this afternoon to 7 PM EDT this
evening for NYZ004>007-014.
Beach Hazards Statement from 11 AM EDT this morning through
this evening for NYZ010-019-085.
MARINE...Small Craft Advisory from 9 AM this morning to 7 PM EDT this
evening for LEZ020-040-041.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...HSK
LONG TERM...HSK/TMA
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Aug 10, 8:30 PM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 830 PM EDT Mon Aug 10 2020 NYZ001>008-010>014-019>021-085-120030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 830 PM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central New York and western New York. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 830 PM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario, and Saint Lawrence River. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:56 AM EDT | Small Craft Advisory | BUF | 14 hr | |
| Aug 11, 3:59 AM EDT | Heat Advisory | BUF | Cayuga, Jefferson, Ontario, Oswego, Wayne | 14 hr |
Nearby
Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.